Warning Warning Warning

aaaaaaaaaaaaaaaacution

If you are still using heroin, or know someone using heroin, please heed this caution. SAMHSA (Substance Abuse and Mental Health Services Administration) sent out a notification last week, warning people that a deadly form of heroin is causing deaths in the Northeast.

Since the first of the year, thirty-none overdose deaths occurred in Pittsburgh and Rhode Island from heroin contaminate with fentanyl. Fentanyl is a powerful opioid, and kills opioid addicts accustomed to using heroin alone. Trends like these can spread rapidly, so if you are reading this and know someone who uses IV heroin, warn them about this deadly heroin.

When I first read SAMHSA’s notification, I wondered if I should put the warning on my blog. Being realistic, I know some addicts will think, “How can I get some of that? It sounds like good stuff!” That’s the insanity of addiction…people are dying from a variety of heroin and other addicts want to try the deadly substance, believing they can use without harm.

In the interest of harm reduction, I’m going to describe precautions that addicts, still in active addiction, can take to reduce the risk of overdose death. This information can be accessed at: http://harmreduction.org/wp-content/uploads/2011/12/getting-off-right.pdf

1. Don’t use alone. Use a buddy system, to have someone who can call 911 in case you stop breathing. Do the same for another addict. Obviously you shouldn’t inject at the same time. Stagger your injection times.
Many states now have Good Samaritan laws that protect the overdose victim and the person calling 911 for help, so that police don’t give criminal charges to people who do the right thing by calling for help for an overdose.
Take a class on how to give CPR so that you can revive a friend or acquaintance with an overdose while you wait on EMS to arrive.
2. Get a naloxone kit. I’ve blogged about how one patient saved his sister with a naloxone kit. These are easy to use and very effective. You can read more about these kits at the Project Lazarus website: http://projectlazarus.org/
3. Use new equipment. Many pharmacies sell needles and syringes without asking questions. Your addict friends probably can tell you which pharmacies are the most understanding.
Don’t use a needle and syringe more than once. Repeated use dulls the needle’s point and causes more damage to the vein and surrounding tissue. Don’t try to re-sharpen on a matchbook – frequently this can cause burrs on the needle point which can cause even more tissue damage.
4. Don’t share any equipment. Many people who wouldn’t think of sharing a needle still share cottons, cookers, or spoons, but hepatitis C and HIV can be transmitted by sharing any of this other equipment. If you have to share or re-use equipment, wash needle and syringe with cold water several times, then do the same again with bleach. Finally, wash out the bleach with cold water. This reduces the risk of transmitting HIV and Hepatitis C, but isn’t foolproof.
5. Use a tester shot. Since heroin varies widely in its potency, use small amount of the drug to assess its potency. You can always use more, but once it’s been injected you can’t use less. The New England overdose deaths described by SAMHSA may have been avoided if the addicts had used smaller tester shots instead of shooting up the usual amount.
6. Use clean cotton to filter the drug. Use cotton from a Q-tip or cotton ball; cigarette filters are not as safe because they contain glass particles.
7. Wash your hands thoroughly before preparing your shot, and clean the injection site with an alcohol wipe if possible. Don’t use lemon juice to help dissolve heroin, as it carries a contaminant that can cause a serous fungal infection.
8. Opioid overdoses are much more likely to occur in an addict who hasn’t used or has used less than usual for a few days, weeks, or longer. Overdose risks are much higher in people just getting out of jail and just getting out of a detox. Patients who have recently stopped using Suboxone or Subutex may be more likely to overdose if they resume their usual amount of IV opioids.
9. Don’t mix drugs. Many opioid overdoses occur with combinations of opioids and alcohol or benzodiazepines, though overdose can certainly occur with opioids alone.
10. Don’t inject an overdosed person with salt water, ice water, or a stimulant such as cocaine or crystal methamphetamine – these don’t work and may cause harm. Don’t put the person in an ice bath and don’t leave them alone. Call for help, and give mouth-to-mouth resuscitation if you can.

To people who believe I’m giving addicts permission to use, I’d like to remind them that addicts don’t care if someone gives them permission or not. If an addict wants to use, what other people think matters little. But giving people information about how to inject more safely may help keep the addict alive until she wants to get help.

The Harm Reduction Coalition has excellent information on its website: http://harmreduction.org

Advertisements

10 responses to this post.

  1. Posted by Christian Auren on February 9, 2014 at 5:46 pm

    Linformative, you made a imprent. That info may save a addicts from infection to OD. you know that cutting herion with fentanyl is not new Bumby, and Frank Lucas to. I lost a few friends in late 89-92, due to fentanyl. this sounds crazy, but in new orleans people hear someone has over dosed. we start hunting where they scored, in hopes of buying some dope. be safe and always be aware, very aware

    Reply

  2. Posted by Christian Auren on February 9, 2014 at 6:05 pm

    If it pulls on you ethics which I think that as a Dr, it would just pull my moral fiber away, to post this info. one day at time. you’ve done a great thing, hopefully. I was in san fran. and there are tons of clinics, needle exchange, clean works, they even have a supervised clinic. maybe you could check them out. I was there in 90. its probaby alot better now

    Reply

  3. Very nonjudental, health and life saving informative
    U need 2 submit to national media-
    Why is this public health crises kept secret?
    We in healthcare must “First Do No Harm”
    Superb and strong
    Stay vigilant

    Reply

  4. Posted by Kandie on February 9, 2014 at 6:33 pm

    I wish more people would be so open on these subjects. I am certain it would help more people come towards recovery instead of feeling they would be stigmatized. I will pass on this info..

    Reply

  5. This form of heroin ran through camden nj about a year ago.I’m on methadone but steady users are everywhere around the clinic.some to sell pillls, some to bum money,beg for stuff,people thatcwere kicked off and want to reminice ,liiking to buy meth. Ect.so the news travels quick when an oldtymer which is someone whose been gettin high on dope for ten or more yrs and youknow by kbowing him or her that they can do a lot of bagsat once overdoses one one bag.see most users get their wake up bag which is one bag jist enough to make them well

    Reply

  6. Posted by Reader here on February 14, 2014 at 8:38 pm

    I had no idea there were Good Samaritan laws like that but now that I know, I’m pleased. It’s a life and death matter all it’s own when someone’s too scared to personally seek help for someone who’s overdosed and I think it’s awesome that legislators out there have realized that, that an addict doesn’t deserve to die and a fellow addict calling 911 doesn’t deserve jail for calling in medical attention. I am no longer an active abuser, but I appreciate you posting this because if this attitude of compassion and common sense were more common maybe there’d be less stigma for those ready to get help. Good deeds 🙂

    Reply

  7. A great article worth reading, well every drug is harmful and abusing drugs will literally means burning you’re money and killing yourself which will lead to disease and may that may later take your life its never too late to stop drug addiction, and using of drug’s isn’t harmful drugs are use as medicine but if you abuse it, it will haunt you and kill you enjoy your life there’s a lot of reason to smile and continue moving forward.

    Alcohol Rehabilitation Nevada

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: